MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 10220
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hypersensitivity/Allergic reaction (1907); Electrolyte Imbalance (2196)
Date of Event 09/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The journal article, peripheral blood stem cells collection by apheresis in very low-weight children with malignant diseases-a single center experience, describes a retrospective study on pediatric peripheral blood stem cell (pbsc) collection in patients weighing under 10kg, between 2006-2021.Until 2012, cobe spectra apheresis system (version 6.1, terumobct, lakewood, colorado) was used.Since then, spectra optia (version 11.3, terumobct) was used.Sixteen apheresis procedures, performed in 13 patients with up to 10 kg of body weight, were analyzed.The study described the following adverse events (aes) - pre-apheresis anemia was present in all procedures and worsened in seven of them (it progressed from grades 1 to 2 in five of the sessions and from grades 2 to 3 in two others).Pre-procedure grade 1 thrombocytopenia was present in one case, and progressed to grade 2 after the collection.Of the remainder, all with baseline normal platelet counts, eight progressed to grade 1 thrombocytopenia.Apheresis-related hypokalemia occurred in one case.Supplementation with intravenous magnesium sulfate was required in one patient with hypomagnesemia and unspecified irritability; paracetamol was also intravenously administered, thinking in a potential pain/discomfort.Mild tremor was presented by one patient, requiring an additional administration of calcium gluconate.Cvc issues.In two leukocytapheresis sessions, both performed in spectra optia and using only acd-a as anticoagulant, the second chamber was not concluded/cleared.In one of them, an excessive pressure warning was observed, resulting in the removal of a fibrin filament, measuring approximately 15 cm, from the lumen of the cvc used for the extraction.Two additional clots were observed in the container.Specific patient details are not provided in the article, therefore, this report is being filed as a summary of events.Neuroblastoma was the most frequent diagnosis.The mean age, at the time of the procedure, was 13.31 months and the mean weight was 8.31 kg).There were nine female patients (69%) and four male patients.The exchange sets are not available for return for evaluation.
 
Additional Manufacturer Narrative
Lot number and expiry are not available at this time.Article citation: vieira, l.,teixeira, s.,reis, c.,salselas, a.,bordalo, f.,lopes, s.,pinho, c.,amado, f.,roncon, s.Peripheral blood stem cells collection by apheresis in very low-weight children with malignant diseases-a single center experience.J clin apher.2022.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11 and corrected information in d.4.Investigation: the purpose of the journal article study is noted in the article abstract: background: hematopoietic stem cell transplantation is used in the treatment of children with malignant and non-malignant diseases.However, apheresis of peripheral blood stem cells (pbsc) represents a challenge in children below 10 kg.Methods: a retrospective trial was conducted in the cellular therapy department of portuguese oncology institute of porto.Inclusion criteria: children with body weight inferior to 10 kg who underwent autologous pbsc apheresis until 2021.Demographic and clinical data were collected and our institutional protocol was described.Cobe spectra apheresis system (terumobct, lakewood, colorado) until 2012 and then spectra optia (terumobct) were used.Results: sixteen leukocytaphereses were performed in 13 patients¿nine females (69%).Mean age and weight were 13.31 months (±5.26) and 8.31 kg (±1.17), respectively.The initial cd34+ cells/¿l in peripheral blood was 70.8 (±61.9).A central venous catheter (cvc) was exclusively used in all but one patient, in whom a peripheral vein was also required.In 10 procedures, both heparin and anticoagulant citrate dextrose solution¿formula a (acd-a) were used; in the remaining ones, only acd-a was employed.The median duration of each procedure was 168 minutes (±45) and 2.96 blood volumes (±0.31) were processed.Median cd34+ cells yield per leukocytapheresis was 6.52 x 106 /kg (±9.87 x 106).Cd34+ cell extraction rates were not significantly different between the two apheresis systems.Platelet and magnesium levels were significantly lower after collection (p <.001 and p =.009, respectively).Conclusions: although recommendations are lacking, we have successfully and safely performed leukocytaphereses in children with body weight below 10 kg.The authors believe that a permanent and dynamic comprehensive evaluation of each child is paramount for attaining good results.Regarding terumo bct product, since 2012, spectra optia (version 11.3, terumobct) has been used for collections.In children with body weight of 30 kg or less, the authors favor the intermittent mononuclear collection program rather than the continuous one.The first equipment involves an ebv of 285 ml, whereas the second typically implies an ebv of 147 ml (maximum of 191 ml).Sixteen apheresis procedures, performed in 13 patients with up to 10 kg of body weight, were analyzed.Neuroblastoma was the most frequent diagnosis (table 1).The mean age, at the time of the procedure, was 13.31 months (±5.26) and the mean weight was 8.31 kg (±1.17) (table 2).There were nine female patients (69%) and four male patients.We determine the child's total blood volume (tbv) by multiplying the body weight (in kg) by 85 ml when the child is up to 1 year old and by 70 ml when the child is older than that.Then, the percentage of tbv that will be in the disposable tubing set during the procedure is estimated by calculating the quotient between the maximum ebv of the equipment (currently 191 ml, as mentioned above) and the tbv.Patient's rbc volume is also determined by multiplying the tbv by the child's hematocrit.The proportion of rbc volume that will be in the disposable tubing set is then calculated by using the ratio between the required extracorporeal rbc volume provided by the equipment and the total rbc volume of the patient.When one or both ratios are greater than 10%, our protocol defines that priming of the extracorporeal line with leukodepleted and irradiated rbc units should be considered.Our apheresis system is configured to recommend a custom prime in these cases.After accepting the recommendation prompted by the system, it requests the hematocrit of the rbc unit.Until early 2021, we have used rbc units previously diluted for matching the patient's hematocrit, but that is no longer our practice; we currently use standard packed rbc units, with hematocrit between 50% and 70%.The system also requests the volume of the costume prime fluid that we define as 200 ml, and the inlet flow rate, that is usually configured at 60 ml/min.As a general rule, we use anticoagulant citrate dextrose solution¿formula a (acd-a) and heparin as anticoagulants.Heparin is usually added in the dose of 5000 ui/500 ml of acd-a, allowing a proportion of anticoagulant to blood of 1:25.When the patient has undergone surgery in the previous month or presents a brain tumor (primary or secondary), a tumor with hemorrhagic foci or a hemorrhagic dyscrasia, we use acd-a solely.In these cases, we ensure platelet counts above 100 _ 109/l, by transfusion if necessary.In patients with a thrombocytopenia of less than 70 _ 109/l platelets, even if in the absence of other bleeding risk factors, we use acd-a alone too.This preference also applies when venous access does not allow the intended throughput processing.Acd-a ramping can either be programmed, in patients with high cell counts (particularly platelet counts), or decided during apheresis, when fibrin aggregates are visible in the tubes.We usually start with a proportion of anticoagulant to blood of 1:10, which progresses to 1:14, at regular 30-minute intervals; in the case of aggregates, these intervals can be shortened as they gradually disappear, a process in which the operator's expertise plays a very important role.The authors did note pre-procedure grade 1 thrombocytopenia was present in one case, and progressed to grade 2 after the collection.Pre-apheresis anemia was present in all procedures and worsened in seven of them (it progressed from grades 1 to 2 in five of the sessions and from grades 2 to 3 in two others).Transfusion of packed rbc was necessary in three patients.Of the remainder, all with baseline normal platelet counts, eight progressed to grade 1 thrombocytopenia.Transfusion of platelet concentrates was required in three collections, for two distinct patients.Mean potassium and magnesium levels also diminished after leukocytapheresis, with the decrease of the second being statistically significant.Apheresis-related hypokalemia occurred in one case.Grade 1 hypomagnesemia and unspecified irritability presented in one case with treatment via supplemental intravenous magnesium sulfate.Paracetamol was also intravenously administered, preplanned for potential pain/discomfort.Mild tremor was presented by one patient, requiring an additional administration of calcium gluconate.Cvc issues.In two leukocytapheresis sessions, both performed in spectra optia and using only acd-a as anticoagulant, the second chamber was not concluded/cleared.In one of them, an excessive pressure warning was observed, resulting in the removal of a fibrin filament, measuring approximately 15 cm, from the lumen of the cvc used for the extraction.Two additional clots were observed in the container.Overall, authors concluded that they successfully and safely performed leukocytaphereses in children with body weight inferior to 10 kg.A risk assessment was conducted for this failure.According to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Some of the most common reactions include fever, urticaria, hypocalcemic symptoms, pruritus, dyspnea, tachycardia, and mild hypotension.According to therapeutic apheresis: a physician's handbook, with current centrifugal technology, reductions in platelet count are usually modest, and levels quickly return to baseline.In a severely thrombocytopenic patient, however, such a loss may mask the beginning of platelet recovery.Similarly, the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.Although generally well tolerated, the large-volume leukocytapheresis for stem cell collections in patients often results in a decline in hematocrit and platelet count, particularly because some red cells and platelets are incidentally removed with the stem cells.According to therapeutic apheresis: a physician's handbook, with current centrifugal technology, reductions in platelet count are usually modest, and levels quickly return to baseline.In a severely thrombocytopenic patient, however, such a loss may mask the beginning of platelet recovery.Similarly, the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.Although generally well tolerated, the large-volume leukocytapheresis for stem cell collections in patients often results in a decline in hematocrit and platelet count, particularly because some red cells and platelets are incidentally removed with the stem cells.According to anticoagulation techniques in apheresis: from heparin to citrate and beyond (lee, et al), several metabolic complications other than hypocalcemia have been described with citrate administration including hypomagnesemia, metabolic alkalosis, hypokalemia, and changes in parathyroid hormone levels (pth).These metabolic complications are citrate mediated and often related to citrate infusion rates or donor characteristics.The generation of a metabolic alkalosis contributes to the development of hypokalemia.For example, the simultaneous development of metabolic alkalosis and hypokalemia, with serum potassium levels less than 3.0 meq/l, has been found to occur frequently in patients with ttp after plasma exchange.Metabolic alkalosis directly induces hypokalemia, as high serum bicarbonate levels cause a compensatory shift of hydrogen ions out of the intracellular compartment in exchange for potassium.The concurrent presence of hypocalcemia and hypomagnesemia also contributes to the development of hypokalemia, as the development of citrate-induced hypocalcemia has been found to be strongly associated with the subsequent development of citrate-induced hypokalemia.Since this was a journal publication to assess peripheral blood stem cells collection by apheresis in very low-weight children with malignant disease between 2006 and 2021, the lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Root cause: based on the available information within the journal article, a definitive root cause could not be determined but are known side effects of therapeutic apheresis procedures.A root cause assessment was performed for the pancytopenia (platelet loss).Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * patient's blood physiology influenced the collected product * inlet flow rate was set too high * clumping in the extracorporeal system due to improper anticoagulation of the extracorporeal system * running a lengthy procedure * collect flow rate was set too high * cp was set too high * a dilutional effect on the post procedure sample due to the volume of infused acda * a side effect of mobilization regimen a root cause assessment was performed for the pancytopenia (rbc loss).The authors stated ¿pre-apheresis anemia was present in all procedures and worsened in seven of them.¿ based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * patient's blood physiology interferes with separation of cellular components and chamber triggering (i.E.Abnormal rbcs, hyperviscous plasma) * low total blood volume or low hematocrit * inadequate blood prime * incorrect setting of collection preference * the presence of a small buffy coat which resulted in red cells getting collected along with the target cells.* inaccurate entry of the patient's hematocrit * inlet flow rate was too high to adequately separate red cells from buffy coat * rbc port height is too high * improper loading of the channel into the filler * hazy camera window which causes the light to diffuse around the collect port.This makes the collect port appear light, even when rbcs are flowing through the port.* lighting is too bright due to improperly calibrated diffuser plate.* incorrect setting of collection preference resulting in too many rbcs in the collected products * side effects of mobilization regimen * patient¿s pre-existing disease conditions a root cause assessment was performed for the hypokalemia/hypomagnesemia.These metabolic complications are citrate mediated and often related to citrate infusion rates or patient characteristics.The generation of a metabolic alkalosis contributes to the development of hypokalemia.For example, the simultaneous development of metabolic alkalosis and hypokalemia, with serum potassium levels less than 3.0 meq/l, has been found to occur frequently in patients with ttp after plasma exchange.Metabolic alkalosis directly induces hypokalemia, as high serum bicarbonate levels cause a compensatory shift of hydrogen ions out of the intracellular compartment in exchange for potassium.The concurrent presence of hypocalcemia and hypomagnesemia also contributes to the development of hypokalemia, as the development of citrate-induced hypocalcemia has been found to be strongly associated with the subsequent development of citrate-induced hypokalemia.Article citation: vieira, l.,teixeira, s.,reis, c.,salselas, a.,bordalo, f.,lopes, s.,pinho, c.,amado, f.,roncon, s.Peripheral blood stem cells collection by apheresis in very low-weight children with malignant diseases-a single center experience.J clin apher.2022.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key15788203
Report Number1722028-2022-00362
Device Sequence Number14820717
Product Code GKT
UDI-Device Identifier05020583101203
UDI-Public05020583101203
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10220
Device Catalogue Number10120
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2022
Supplement Date Received by Manufacturer06/17/2024
Initial Report FDA Received Date11/14/2022
Supplement Report FDA Received Date06/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown